• Vitamin B6 is important for your health, but too much can cause nerve damage and photosensitivity.
  • Symptoms of nerve damage include numbness, tingling, muscle weakness, and reduced skin sensitivity. 
  • If you supplement, you can avoid side effects by taking no more than 100 mg of vitamin B6 each day.

Vitamin B6, also known as pyridoxine, plays an important role in many of your body’s functions. For instance, the right amount of vitamin B6 helps promote brain function and supports a healthy immune system. It may also help reduce nausea and vomiting during pregnancy.

But while getting enough vitamin B6 is important, overdoing it can be bad for your health: Taking too much vitamin B6 over a longer period of time can cause a number of side effects, including nerve damage.

Typically, you can get enough vitamin B6 from your diet, if you regularly eat foods like whole grains, fish, starchy vegetables, and non-citrus fruits. 

But if you don’t get enough vitamin B6 from dietary sources, you can also meet your daily needs by taking a supplement. And that’s where getting too much vitamin B6 can become a risk, though most people can safely take vitamin B6 supplements. 

Read on to learn how much vitamin B6 is too much — and the damage excess vitamin B6 can cause.

How much vitamin B6 do you need?

The daily recommended amount of vitamin B6 varies based on age: 

  • Between 0.1 and 0.3 mg for babies under 12 months
  • Between 0.5 and 0.6 mg for kids ages 1-8
  • Between 1.0 and 1.2 mg for kids and teens ages 9-18
  • 1.3 mg for people between the ages of 19-50 
  • Between 1.5 mg and 1.7 mg for adults over the age of 50

However the Food and Nutrition Board says it’s safe to consume up to 100 mg of vitamin B6 each day, though in some cases your doctor may recommend a slightly higher dose for health reasons. 

That said, you’d have to consume a significantly greater amount to experience any side effects from excess vitamin B6. 

You’ll usually only experience side effects if you take between 500 mg-2000 mg every day for months to years. And that generally only happens if you take vitamin B6 supplements, since only supplements contain enough of this nutrient to reach dosage levels high enough to cause side effects. 

Taking just one supplement with vitamin B6 won’t put you over the daily limit — but since many multivitamins and dietary supplements contain vitamin B6, it’s possible to accidentally take too much, according to Dr. Kelly Johnson-Arbor, a Medical Toxicologist and Co-Medical Director at the National Capital Poison Center

So, if you take multiple supplements, you’ll want to make sure your combined vitamin B6 remains under the daily upper limit — 100 mg for adults and between 30-80 mg for children, depending on age. 

Neurological symptoms

Both acute and chronic overdoses of vitamin B6 can cause neurological issues, Johnson-Arbor says.

Typically, you might develop these side effects when you take at least 1000 mg per day of vitamin B6 over a period of months to years.

In some cases, though, dosages as low as 600 mg daily for 3-10 years can also cause nerve damage and lead to neurological symptoms such as:

  • Muscle weakness
  • Muscle twitching
  • Burning pain in your arms and legs

Depending on how much vitamin B6 you take, and for how long, you might also experience:

  • Tingling or numbness: This sensation typically starts at the tip of your toes and fingertips and gradually moves up your feet and hands. You might describe it as a prickling feeling or “pins and needles.” Usually, this is the first nerve symptom you’ll experience.
  • Reduced ability to sense pain or extreme temperatures: Nerve damage can make you less sensitive to pain and temperature. This loss of sensation can be dangerous because you have a higher chance of burning yourself, getting frostbite, or not noticing an injury.
  • Sensory ataxia: This loss of muscle control and coordination may cause issues with coordination, including an unsteady gait, poor balance, and difficulty with fine motor movements like writing or typing.

Other symptoms 

  • Photosensitivity: Vitamin B6 doses as low as 200 mg per day may cause increased sensitivity to sunlight. Your skin may blister, burn, or develop a rash after even brief exposure to sunlight. 
  • Painful, disfiguring skin lesions: According to some reports, a daily dose of 2-4 grams (g) of vitamin B6 taken for over a year might lead to painful skin lesions. However, only a few case reports mention this side effect, and researchers don’t know exactly how vitamin B6 might cause skin lesions.
  • Heartburn and nausea: Taking more than 250 mg of vitamin B6 a day may cause heartburn or nausea.

Other safety considerations

Some medications can reduce levels of vitamin B6 in your blood, which might raise your risk of seizures. These medications include: 

  • Medications that treat epilepsy, such as valproic acid, carbamazepine, and phenytoin. 
  • Theophylline, a medication that treats lung conditions like asthma and bronchitis. 
  • Cycloserine, an antibiotic used to treat tuberculosis.

Vitamin B6 may also reduce the effectiveness of other medications, such as:

The FDA regulates vitamins and supplements as food, not drugs. This means supplements don’t undergo testing for safety or effectiveness — even when they interact with medications or cause side effects.

So, you’ll always want to research any supplemental product you’re thinking about taking, including vitamin B6. 

Before choosing a supplement, Dr. Mahmud Kara, a functional medicine doctor and founder of KaraMD, recommends checking the following:

  • Does the product clearly display a supplement facts panel with the ingredients, ingredient quantities, and recommended dose? 
  • Does research support any health claims made about the product?  
  • Does the product contain nutrients at levels recommended by health guidelines? 

What to do next

If you take a vitamin B6 supplement and begin to notice decreased sensation, increased sensitivity to sunlight, or numbness and tingling, you’ll want to stop taking the supplement and make an appointment with your primary care doctor as soon as possible. 

They can do a blood test to determine the amount of vitamin B6 circulating in your body, Johnson-Arbor says.

In most cases, the signs and symptoms of vitamin B6 toxicity will go away within six months after you stop taking the vitamin. Sometimes, though, your symptoms can temporarily worsen before they get better, Johnson-Arbor says.

Insider’s takeaway

Experts consider vitamin B6 safe for most people to take in moderation. 

However, taking excess amounts of vitamin B6 — over 500 mg a day for several months — can cause potentially serious side effects, like a loss of sensation and coordination due to nerve damage. 

The good news? These side effects will most likely improve once you stop taking vitamin B6, though it can take a few months before they completely disappear. 

If numbness, loss of coordination, and other symptoms of vitamin B6 overdose linger or get more severe after you stop taking the supplement, it’s best to check with your doctor for more personalized support.